Colorado, 2009

Tornado and Hail in Colorado, July 27, 2009

July 27, 2009 · NWS BOU · 9 events in 4 counties and zones

A combination of heavy rain, large hail, damaging straightline winds and one tornado swept across eastern Elbert and Lincoln Counties. Several cars in Arriba were damaged by golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A combination of heavy rain, large hail, damaging straightline winds and one tornado swept across eastern Elbert and Lincoln Counties. Several cars in Arriba were damaged by golfball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:13 AM MST, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 2:13 AM MST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
313 AM MDT MON JUL 27 2009

.SHORT TERM...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
THIS AFTERNOON AND TONIGHT. CLOSED UPPER LEVEL LOW OVER IDAHO AND
SOUTHWEST MONTANA WILL OPEN INTO A TROUGH AS IT MOVES SOUTHEAST
TODAY AND TONIGHT. THIS SYSTEM IS CURRENTLY PRODUCING A GOOD NUMBER
OF SHOWERS AND THUNDERSTORMS OVER MONTANA FOR THIS TIME OF DAY. AS
THIS SYSTEM DROPS SOUTHEAST...SHOWERS AND THUNDERSTORMS WILL DEVELOP
WITH IT. AIRMASS WILL BECOME QUITE MOIST AGAIN THIS EVENING WITH
PRECIPITABLE WATER VALUES OF 1.0 TO 1.4 INCHES OVER THE FRONT RANGE
AND EASTERN PLAINS. AIRMASS NOT ALL THAT UNSTABLE WITH CAPES
REMAINING BELOW 1000 J/KG. SHEAR WILL BE JUST OKAY. SO MAIN CONCERN
WILL BE HEAVY RAIN WITH THE STORMS. A MARGINALLY SEVERE STORM OR TWO
CANT BE RULED OUT THOUGH.

SHOULD SEE MOSTLY SUNNY SKIES THROUGH THE MORNING...WHICH WILL HELP
DESTABILIZE THE AIRMASS. THE BEST LIFT FROM THE TROUGH MOVING
SOUTHEAST OUT OF WYOMING WILL OCCUR FROM ABOUT 21Z TO 09Z. THE FRONT
END OF THE LIFT WILL COINCIDE WITH PEAK HEATING WHICH WILL HELP
TRIGGER SCATTERED THUNDERSTORMS. THE COLD FRONT ASSOCIATED WITH THIS
WAVE WILL PUSH TROUGH NORTHEAST COLORADO LATE THIS AFTERNOON AND
EARLY THIS EVENING WITH FRONTAL PASSAGE THROUGH DENVER AROUND 00Z.
MODELS SHOW MOST OF THE PRECIPITATION WITH THE WAVE STAYING OVER THE
NORTHEAST CORNER OF COLORADO. STILL EXPECT A GOOD NUMBER OF STORMS
AROUND THE FRONT THIS AFTERNOON AND EVENING BECAUSE OF THE
INSTABILITY THIS AFTERNOON...LIFT ALONG THE COLD FRONT AND UPSLOPE
FLOW BEHIND THE FRONT. WILL HAVE LIKELY POPS THIS EVENING ALONG THE
FRONT RANGE AND IN THE FOOTHILLS. MODELS ARE SHOWING 1 TO 2 INCHES
OF PRECIPITATION FOR THE NORTHEAST PLAINS...THUS WILL GO WITH 80
POPS THE ENTIRE NIGHT.

.LONG TERM...COLD FRONT AND POTENT UPPER AIR DISTURBANCE STILL
PROGGED TO PASS THRU THE FCST AREA MONDAY NIGHT AS NOTED ABOVE.
UNSEASONABLY COOL AND MOIST POST-FRONTAL UPSLOPE FLOW APPEARS TO BE
WELL IN PLACE BY EARLY TUESDAY MORNING...BUT THROUGH THE DAY NAM AND
GFS SHOW THIS FLOW WEAKENING SOME AS A STG SFC HIGH TRACKS SEWRD
ACROSS SERN SOUTH DAKOTA. FCST SOUNDINGS AND CROSS SECTIONS SHOW THE
ATMOSPHERE ALONG THE FRONT RANGE NEARLY SATURATED UP THRU 700 MBS
TUESDAY MORNING. DURING THE AFTERNOON THIS SATURATED LAYER OF AIR
LIFTS WITH MODEST SFC WARMING. OVER THE HIGHER TERRAIN SOLAR HEATING
MUCH STRONGER...SO SHOULD SEE SCATTERED T-STORMS DEVELOPING BY THE
AFTERNOON. ON THE PLAINS AND IN THE FOOTHILLS WITH LOW CLOUDS...
AREAS OF FOG AND LIGHT RAIN/DRIZZLE HANGING AROUND AT LEAST UNTIL
LATE MORNING...DO NOT EXPECT TO SEE MUCH WARMING AND WITHOUT MUCH
SUNSHINE CONVECTION SHOULD BE QUITE LIMITED AND MOST LIKELY ELEVATED
ABOVE THE FRONTAL INVERSION. HOWEVER STILL CAN/T RULE OUT A STRAY
T-STORM OR TWO PARTICULARLY OUT ACROSS THE FAR NERN PLAINS WHERE
SUNSHINE WILL BE MORE ABUNDANT. HIGHS ON TUESDAY MAYBE NOT AS COOL
AS EARLIER ADVERTISED...BUT STILL WELL BELOW AVERAGE FOR LATE JULY.
MODEL TEMP GUIDANCE GIVES MAX TEMPS IN THE LOWER/MID 70S AT LOWER
ELEVATIONS. REALLY CAN/T ARGUE WITH THAT...ALTHOUGH UP AGAINST THE
FOOTHILLS WHERE LOW CLOUDS WILL BURN OFF LAST...MAY NOT SEE TEMPS
GETTING OUT OF THE 60S.

COLD FRONT MOVES WELL SOUTH OF THE AREA BY TUESDAY EVENING WITH
LOW-LEVEL FLOW BECOMING SELY. SHOULD SEE SOME CLEARING OVERNIGHT
AFTER SCATTERED SHOWERS AND ISOLATED T-STORMS END BY LATE EVENING.
IMPROVEMENT SHORT-LIVED AS MODELS SHOW YET ANOTHER COLD FRONT AND
SHORTWAVE TROUGH SWINGING SEWRD ACROSS THE AREA ON WEDNESDAY. COULD
SEE FRONTAL PASSAGE IN THE DENVER AREA AS EARLY AS 12Z WITH MOIST
UPSLOPE FLOW DEVELOPING BY EARLY AFTERNOON. HOWEVER BULK OF THE
MOISTURE AND LIFT APPEARS TO HANG BACK OVER SERN WYOMING UNTIL LATER
IN AFTERNOON. COULD SEE A REPEAT OF THE LOW CLOUDS AND SHOWERY PCPN
WE EXPECT TO SEE LATE MONDAY NIGHT/TUESDAY MORNING. LATEST MODEL RUN
LOWERS MAX TEMPS A DEG OR TWO ON THURSDAY DUE IN PART TO THE
EXTENSIVE LOW AND MID-LEVEL CLOUD COVER PROGGED FOR MUCH OF THE DAY.

MEANWHILE HIGH COUNTRY AREAS EXCLUDING THE FRONT RANGE FOOTHILLS
SHOULD ESCAPE THE BRUNT OF THIS COOL AND MOIST AIR WITH A
CONTINUATION OF SEASONABLY MILD TEMPERATURES AND THE USUAL ISOLATED
TO SCATTERED AFTERNOON AND EVENING SHOWERS/T-STORMS EACH DAY.

BY FRIDAY...THE UPPER LEVEL RIDGE OUT WEST IS FORECAST TO REGAIN
SOME OF ITS STRENGTH AND BEGIN BUILDING EASTWARD ONCE THE PAIR OF
SHORTWAVE TROUGHS PASS BY. AS HEIGHTS RISE AND UPPER LEVELS BEGIN
DRYING AND STABILIZING...SHOULD SEE TEMPERATURES EAST OF THE MTNS
RETURNING TO NEAR AVERAGE OVER THE WEEKEND.

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND
EVENING. MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAIN.
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS TOO. A
COLD FRONT WILL PUSH THROUGH KDEN AROUND 00Z BRINGING GUSTY NORTH
WINDS FOR A COUPLE OF HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE
BEHIND THE FRONT TONIGHT. LOW CLOUDS WILL FORM WITH CEILINGS BELOW
3000 FEET POSSIBLE AFTER 03Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/BAKER
Hazardous weather outlook, Jul 27, 10:11 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT MON JUL 27 2009

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION BY LATE THIS
AFTERNOON AND TONIGHT.  THE GREATEST THREAT FROM THE STORMS WILL BE
HEAVY RAIN. THE BEST CHANCE FOR HEAVY RAIN WILL BE OVER THE
NORTHEAST PLAINS WHERE 1 TO 2 INCHES OF RAIN COULD FALL WITH A
STRONG THUNDERSTORM. GUSTY WINDS AND SMALL HAIL MAY ALSO ACCOMPANY
STRONGER STORMS. ALTHOUGH THERE IS A THREAT OF SEVERE THUNDERSTORMS
...THE OVERALL THREAT WILL BE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE COOL AND SHOWERY ACROSS THE NORTHEAST PLAINS AND
FOOTHILLS AS THE UPPER LEVEL DISTURBANCE AND COLD FRONT REMAINS OVER
THE STATE.  HIGH COUNTRY LOCATIONS WILL ESCAPE THIS SURGE OF COOL
AIR...BUT DAYTIME HEATING WILL PRODUCE THE USUAL ROUND OF AFTERNOON
AND EVENING THUNDERSTORMS.

ANOTHER WEATHER DISTURBANCE AND COLD FRONT WILL MOVE ACROSS THE
REGION ON WEDNESDAY PRODUCING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...AS WELL AS UNSEASONABLY COOL UPSLOPE CONDITIONS
THROUGH THURSDAY.  SOMEWHAT DRIER AND WARMER CONDITIONS ARE EXPECTED
TO RETURN TO THE AREA BY FRIDAY AND CONTINUE THROUGH THE WEEKEND
WITH HIGH PRESSURE BUILDING IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/DANKERS

In the hours before

Special weather statement, Jul 27, 12:15 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT MON JUL 27 2009

COZ035-038-271945-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
115 PM MDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED OVER INTERSTATE 25 JUST WEST
OF CARR...OR ABOUT 24 MILES NORTHEAST OF FORT COLLINS. THIS STORM
WAS NEARLY STATIONARY.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...
NUNN...NATURAL FORT REST AREA AND CARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4092 10455 4063 10478 4086 10514 4100 10502
      4100 10499
TIME...MOT...LOC 1915Z 180DEG 0KT 4088 10491

BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 31 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Larimer

When
July 27, 12:29 PM MST
Where
Larimer County, 9.12 mi N of Bulger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -104.950

Thunderstorm Wind, Larimer

When
July 27, 1:55 PM MST
Where
Larimer County, 0.69 mi N of Ft Collins/Loveland
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.460, -105.020

Hail, Jefferson

When
July 27, 2:12 PM MST
Where
Jefferson County, 1.06 mi W of Evergreen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -105.340

Hail, Elbert

When
July 27, 3:28 PM MST
Where
Elbert County, 6.31 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -104.580

Tornado, Lincoln

When
July 27, 4:21 PM MST
Where
Lincoln County, 6.58 mi NNW of (Lic)limon Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
39.370, -103.690

A small tornado touched down but did no damage.

Thunderstorm Wind, Elbert

When
July 27, 4:25 PM MST
Where
Elbert County, 4.27 mi E of Cedar Pt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -103.820

Thunderstorm Wind, Lincoln

When
July 27, 4:34 PM MST
Where
Lincoln County, 1.27 mi ENE of Limon
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.280, -103.680

Hail, Lincoln

When
July 27, 4:57 PM MST
Where
Lincoln County, 4.5 mi ENE of Arriba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.190

Thunderstorm Wind, Lincoln

When
July 27, 5:32 PM MST
Where
Lincoln County, 17.22 mi ESE of Karval
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.670, -103.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182116, 182120, 182117, 182118, 182121, 182123, 182122, 182119, 182124.